Jaw and face pain worries

I have been taking a refucing dose of prednisolone since January following a diagnosis of PMR and have managed to taper quite slowly to 11mg daily in split doses (5mg coated at night and 6mg uncoated in the morning) with a reduction in some of the annoying night time symptoms like sweating and restlessness.

Apart from two epsisodes of cystitis during this period I don't believe I have suffered too many side effects and have felt generally much better and more able to get on with daily life. BLood tests confirm that my inflammatory markers are now within normal range. My GP assures me this indicates I am not at risk of the dreaded GCA, but why do I have so much pain in my jaw and face, and a lot of flash headaches?

The assurances of this forum would be most welcome. Many thanks in advance,

Chrissie

10 Replies

oldestnewest
  • I experienced bouts of jaw pain long before my diagnosis of PMR. I also worried that there might be a link. At the time I was given a raft of tests on my heart because heart attacks can present that way. Women's heart attacks can involve stomach pain, arm pain and jaw pain, sometimes there is no chest pain. So I would definitely have heart trouble ruled out, as mine was. The pain I had seemed linked to indigestion with symptoms in my oesophageal region, culminating in a frightening oesophageal spasm for which I was checked out in A and E.

    I was told that in GCA the pain would be different and I would experience it particularly when chewing. My inflammatory markers are now fairly normal. I am on 8 mgs and these symptoms have all receded never to be adequately explained. I get the odd stabbing pain in my temples too, when reported this didn't seem to worry my Rheumatologist either.

    I have had to fight a rising panic during this condition and it's many weird manifestations . I think it is hard to trust your body when it doesn't feel familiar any more. I have had almost constant cystitis, which was never treated as linked by my GP and no infection was found. My theory is that the steroids changed the nature of urine and caused it to irritate. This symptom is leaving as my dose decreases.

    I wonder if your face pain could be neuralgia?

    Good luck with your journey. It sounds quite smooth and measured so far. However, there is an illness grumbling away underneath the steroids that can still make itself felt in spite of the inflammation being under control, so take it easy.

  • Thank you Sheffieldjane for your prompt response.

    It is oddly comforting to hear from others on this forum that some of these most unwelcome symptoms are not uncommon with this strange ever changing condition.

    I have been concerned about my heart health and have had to return to statins after a very high cholesterol result. My GP didn't seem to hear me whenever I talked about racing heart and palpitations so I booked myself in for a for a fasting blood test. He took more notice of the result!

    A referral to a nutritionist and dietician came back saying they couldn't help, as I present with a healthy weight and BMI, so I have written to the dept. myself, whilst adopting many of the dietary recommendations on this forum.

    I haven't seen a Rheumatologist yet, and my GP is resentful of the suggestions I make about my treatment, so I am walking a tightrope in managing my PMR and grateful for the comforting advice from people here. Frightened and alone are added stress factors. So Thank you.

  • You are very welcome. This forum has been a lifeline for me.

  • I think the best thing you can do is find a doctor who doesn't feel threatened by a patient who knows a bit about what they have and who isn't afraid to get help one way or another when ignored by a lazy or disinterested doctor.

    Racing heart and palpitations can also be signs of arrythmias - and that wouldn't necessarily have any link to the cholesterol level. They can be caused by pred but they can also be caused by the autoimmune part of PMR damaging the electrical system in the heart. That is what happened to me and I started having episodes of palpitations which happened only very occasionally at first until I had a bad drug reaction which really did send things haywire. At least it got it noticed! I'd also mentioned it to my GP - who did hear but did nothing. The trouble with paroxysmal atrial fibrillation is that it won't be identified unless it is happening when they look. And it rarely is!

    And sorry to disagree with your GP - there is nothing to stop GCA developing. A low dose of pred won't stop it. Too many doctors seem to believe that - it's on a par with "you can't have GCA if you are only 49".

  • Thank you PMRPro, I can certainly do without a doctor who gets starchy when I remind him that the recommended taper is no more than 10%.

    But why are the doctors trying to rush us through the process and what do they think the end result is supposed to be? He started me at 50mg in January and wanted me down to 9mg this week, I'm not sure what he hopes to achieve. No wonder I have face and jaw pain! And I have reported the chest pain to him since the start of treatment, but I thought the high dose of steroids was the cause of the racing heartbeat.

    I'm so glad I have this forum to learn from, and so grateful to you and the other regular contributors for sharing your experience.

    Chrissie

  • Mostly because they are terrified of the side effects of steroids. Sometimes justifiably - but they are often greatly exaggerated. And none of them are as bad as the ultimate GCA side effect. There are sensible doctors who know what they are doing - you just have to find them!

  • What is the nature of the jaw pains? Is it associated with eating? Is it worse when you wake in the morning? Are you clenching your teeth together? Pains of this nature can be of dental origin and a soft bite raising splint can sometimes be diagnostic / pain relieving.

  • Tonylynn, Thank you for your comments. The jaw pain effects the palette under my chin and extends to my cheekbones, but is not caused by chewing food, although may well be caused by grinding and tension. It is certainly worse when I am tired.

    Sometimes there is sensitivity in the skin on my temples, but as yet I have not experienced any visual disturbance other than one black spot the other day which went after a short time.

    I am still feeling pain in many parts of my body, in my limbs and in my internal organs, especially when I overdo things, and struggling with tapering the dose to a manageable low level to satisfy my doctor. The fear of GCA is a constant worry to me, especially as I have not seen a Rheumatologist or had any investigations done, and have read on this forum of others who have gone on after diagnosis of PMR to suffer GCA.

    Many many thanks to all who can advise and reassure me. Chrissie

  • It would be sensible to see a dentist about the jaw pains. A soft bite raising appliance can be supplied under the NHS if required and stops the grinding and clenching. It would help with the diagnosis as if the pain goes or diminishes it will indicate the problems lie with tension and possible disharmony of the occlusion (the way your teeth come together).

  • Thank you Tonylynn, Funnily enough I saw my dentist just last week for a follow up and some fillings and he made no comments about grinding or tension, although he could see I was distressed. I was disappointed when I saw him in January to find he knew nothing about PMR, GCA, or the risks to teeth and jaws associated with the use of Alendronic Acid.

    Sadly I have a bad history of medical inefficiency and lack confidence in the professionals advising me. This forum provides me with far more support and information.

    Ever grateful, Chrissie

You may also like...